Kansas, 2017

Hail and Damaging Winds in Kansas, June 29, 2017

June 29, 2017 · NWS GLD · 9 events in 4 counties and zones

After midnight a large thunderstorm complex moving east produced severe wind gusts and large hail. The strongest wind gust of 76 MPH was reported near Weskan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

After midnight a large thunderstorm complex moving east produced severe wind gusts and large hail. The strongest wind gust of 76 MPH was reported near Weskan. The only damage reported by these winds were small tree limbs blown down in Grainfield and Quinter, and crop damage south of Oakley from the combined effects of the wind and hail. The largest hail was golf ball size reported in Hill City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 10:40 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 28, 10:40 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1140 PM MDT Wed Jun 28 2017

.SHORT TERM...(This evening through Thursday)
Issued at 228 PM MDT Wed Jun 28 2017

Latest upper air analysis shows a deepening short wave trough over
Central Colorado.  Satellite imagery shows cumulus clouds increasing
in coverage over the mountains, with some storms developing on the
plains.  At the surface the cold front from this morning was
difficult to find due to the gradual cooling temperatures behind the
pre-frontal trough extending from near Liberal northeast to near
Hays. The dry line was running parallel along the pre-frontal
trough.

For the rest of the afternoon, isolated thunderstorms will continue
to develop over Eastern Colorado near the deepening upper level
short wave trough and where weak surface convergence will occur as a
surface low deepens.  The storms will increase in coverage due to
the short wave trough deepening.  Most of these storms are not
expected to become severe due to CINH capping off any mixed layer or
surface CAPE. However if storms develop as far south as I-70 or
further south, they may become severe due to very little CINH in
place there.

This evening the upper level short wave trough will continue to
deepen as it moves east.  Storms developing ahead of it will
increase in coverage as they move out of Colorado and into higher
CAPE in Kansas.  As the storms move east into higher instability the
threat for large hail will increase.  Meanwhile elevated CAPE will
develop near the warm front and nose of the low level jet over the
southeast part of the forecast area.  As the upper level short wave
trough progresses east, should see a second group of storms develop
along the warm front which will also coincide with an axis of
higher theta-e.  Am anticipating hail up to hen egg size with these
storms, although cannot rule out hail larger than that east of
Highway 83.  Severe winds will be possible with any storms that move
into Kansas.  Looking at 0-1 and 0-3 KM helicity and EHI, there is a
potential for a tornado to develop in the vicinity of the warm front
before midnight CT.  Have low confidence of this occurring, but
still bears mentioning.  However if severe weather is going to occur
it will be mainly in Northwest Kansas in the evening.

As the evening progresses the two groups of storms should merge into
a MCS or some sort of cluster before the overnight hours.  As the
storms merge into more a cluster, the size of the hail should become
smaller with severe winds becoming more of a threat along with heavy
rainfall.  Don't have the confidence to issue a flood watch, since
the storm complex should be moving fast enough to negate flooding.

During the overnight hours the elevated CAPE shifts north into
Nebraska.  This may cause the severe thunderstorm activity to
transition north as the storm complex moves east.  However when the
CAPE axis shifts north it may be behind the storm complex. Generally
the later past midnight the lower the chance for large hail to occur
as the CAPE axis shifts north of the forecast area.

Thursday looks like another repeat of today with storms forming in
Eastern Colorado ahead of a deepening upper level short wave trough.
Isolated storms should begin to form in the early afternoon then
increase in coverage over East Central Colorado as they move east
later in the afternoon.  Main threat with these storms will be
large hail and damaging winds.

.LONG TERM...(Thursday night through Wednesday)
Issued at 127 PM MDT Wed Jun 28 2017

At the start of this extended period the models are showing an
amplified upper level trough moves out of the Central Canada with an
associated cold front and into the High Plains on Thursday. This
system looks to have enough instability to support the development
of super cell activity and possible MCS development over the region
Thursday night and into early Friday morning. There is still a
question in regard to what impact this system will have on the local
area as the track could shift to the south or east of our CWA. After
frontal passage, there will still be some lingering showers or weak
thunderstorms on Friday with temperatures reaching the upper 70s to
lower 80s.

Over the weekend, an increase in stable air mass and large scale
subsidence should support dry conditions on Saturday and into the
afternoon on Sunday. High temperatures will start out in the middle
80s on Saturday followed by the lowers to middle 90s on Sunday. Late
Sunday afternoon a chance of showers and thunderstorms return to the
local area as a surface trough combined with an upper level
shortwave approaches the area from the west.

Next week high temperatures look to maintain in the lower to middle
90s. Upper level troughs will pass over the local area on Monday and
will aid in producing another afternoon and evening of showers and
thunderstorms. As for the 4th of July, and the rest of this extended
period, the blended model is showing dry conditions. at this time I
see no reason to change anything.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1135 PM MDT Wed Jun 28 2017

Vfr conditions are expected through the period. For Kgld,
currently thunderstorms near and to the west of the site. Current
high resolution guidance supports having thunderstorms affecting
the site. At this time kept conditions vfr but may need to update
to make it mvfr. Winds will remain from north to around northeast
at 10 knots or less.

For Kmck, less of chance for thunderstorms for here. However,
currently weak activity near the site so have vcts for the first 3
to 4 hours of the forecast. Through the morning winds will be
variable below 10 knots. After that the winds will be northwest
to northeast at 8 to 14 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...BW
AVIATION...BULLER
Hazardous weather outlook, Jun 28, 7:39 PM MST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
839 PM MDT Wed Jun 28 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
839 PM MDT Wed Jun 28 2017 /939 PM CDT Wed Jun 28 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Scattered thunderstorms will continue to move eastward out of
northeast Colorado and move across northwest Kansas and southwest
Nebraska during the late evening and overnight hours. Storms are
expected to weaken and move east out of the area during the early
morning hours. Isolated large hail and damaging winds are still
possible with some of the stronger storms mainly north of Interstate
70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Severe thunderstorms will be possible Thursday and again on Sunday.
Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 28, 10:25 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
1125 PM MDT WED JUN 28 2017

COZ091-092-290630-
Kit Carson County CO-Cheyenne County CO-
1125 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 1230
AM MDT...

At 1125 PM MDT, a strong thunderstorm was reported 14 miles south of
Flagler, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flagler, Kit Carson, Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 391 and
404.

LAT...LON 3896 10316 3930 10315 3926 10265 3872 10270
      3884 10316
TIME...MOT...LOC 0525Z 280DEG 16KT 3909 10306

Lockhart
Special weather statement, Jun 28, 10:54 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
1154 PM MDT WED JUN 28 2017

COZ091-290700-
Kit Carson County CO-
1154 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIT CARSON COUNTY UNTIL
100 AM MDT...

At 1153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bethune, or 6 miles west of Burlington, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 425 and 450.
 Highway 385 between mile markers 172 and 206, and near mile marker
211.

LAT...LON 3911 10255 3956 10246 3957 10205 3905 10205
TIME...MOT...LOC 0553Z 280DEG 15KT 3932 10238

Lockhart
Special weather statement, Jun 28, 11:07 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
1207 AM MDT THU JUN 29 2017

COZ091-092-290700-
Kit Carson County CO-Cheyenne County CO-
1207 AM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 100 AM MDT...

At 1207 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Kit Carson, or 18 miles northwest of Cheyenne
Wells, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 139 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3872 10270 3926 10265 3920 10223 3865 10225
TIME...MOT...LOC 0607Z 272DEG 15KT 3895 10264

Lockhart
Special weather statement, Jun 28, 11:50 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
1250 AM MDT THU JUN 29 2017

COZ091-092-KSZ013-014-027-028-041-290745-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Greeley KS-
Thomas KS-Logan KS-Sherman KS-
1250 AM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST
CENTRAL KANSAS...SOUTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN LOGAN...NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL
KANSAS AND SOUTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 145
AM MDT/245 AM CDT/...

At 1249 AM MDT/149 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Brewster to 13 miles northwest of Weskan to 12 miles north of
Brandon. Movement was southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Goodland, Cheyenne Wells, Sharon Springs, Brewster, Levant, Weskan
and Winona.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 10 and 49.
 Highway 385 between mile markers 136 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 AM MDT/1000
AM CDT/ for northwestern and west central Kansas.

LAT...LON 3862 10205 3861 10256 3862 10257 3890 10244
      3912 10229 3931 10198 3938 10157 3939 10117
      3913 10087 3874 10169 3853 10204
TIME...MOT...LOC 0649Z 299DEG 16KT 3921 10149 3896 10216 3863 10249

Lockhart

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
June 29, 12:05 AM MST
Where
Wallace County, 3.25 mi SSE of Weskan
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -101.943

Thunderstorm Wind, Wallace

When
June 29, 12:33 AM MST to 12:44 AM MST
Where
Wallace County, 6.72 mi SE of Sharon Spgs Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.771, -101.677

Thunderstorm Wind, Wallace

When
June 29, 12:35 AM MST
Where
Wallace County, 2.09 mi S of Wallace
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.890, -101.586

Thunderstorm Wind, Logan

When
June 29, 2:20 AM CST
Where
Logan County, 10.68 mi S of Oakley Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
38.966, -100.833

Also reported crop damage from the wind and hail, but did not report the amount of acres damaged.

Hail, Graham

When
June 29, 2:35 AM CST
Where
Graham County, Hill City
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.370, -99.850

Thunderstorm Wind, Gove

When
June 29, 2:45 AM CST
Where
Gove County, 0.45 mi S of Grainfield
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.114, -100.469

One inch diameter tree branches blown down.

Thunderstorm Wind, Gove

When
June 29, 2:58 AM CST to 3:08 AM CST
Where
Gove County, 0.4 mi WSW of Quinter
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
39.067, -100.236

Several small branches blown down in town.

Hail, Gove

When
June 29, 3:00 AM CST
Where
Gove County, 0.8 mi SE of Buffalo Park
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.112, -100.360

Thunderstorm Wind, Gove

When
June 29, 3:35 AM CST
Where
Gove County, 0.88 mi NW of Gove
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.960, -100.490

The wind gust occurred with a decaying shower/thunderstorm behind the main line of storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707508, 707509, 707510, 707511, 707504, 707506, 707507, 707505, 707512.